Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at May 17, 2017, 3:50 PM CDT for Gogebic County, Iron County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 3:50 PM CDT (20:50 UTC)
- Expired
- May 17, 2017, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gogebic County, MI, Iron County, MI
The radar
The Marquette radar (KMQT), 93 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799
WUUS53 KMQT 172050
SVRMQT
MIC053-071-172130-
/O.NEW.KMQT.SV.W.0008.170517T2050Z-170517T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
350 PM CDT WED MAY 17 2017
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Iron County in south central Upper Michigan...
Southeastern Gogebic County in western Upper Michigan...
* Until 430 PM CDT
* At 348 PM CDT, severe thunderstorms were located along a line
extending from near Phelps to near Popple River, moving northeast
at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Iron River, Crystal Falls, Stambaugh, Amasa, U.S. 141 between
Covington and Amasa, Caspian, Gaastra, Alpha, Way Dam, Tamarack
Lake, Stager, Hagerman Lake, Golden Lake, Peavy Falls Dam, Mineral
Hills, Paint Lake, Bewabic State Park, Gibbs City and Bone Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4596 8819 4596 8832 4599 8837 4599 8849
4602 8851 4602 8860 4599 8862 4599 8866
4602 8869 4603 8884 4613 8907 4616 8920
4633 8903 4634 8899 4642 8895 4642 8819
4639 8811 4592 8811
TIME...MOT...LOC 2048Z 229DEG 52KT 4614 8909 4574 8860
HAIL...0.75IN
WIND...60MPH
$$
KEC1 follow-up statement
121
WWUS53 KMQT 172108
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
408 PM CDT WED MAY 17 2017
MIC053-071-172130-
/O.CON.KMQT.SV.W.0008.000000T0000Z-170517T2130Z/
Iron MI-Gogebic MI-
408 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR IRON AND SOUTHEASTERN GOGEBIC COUNTIES...
At 407 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Kenton to 9 miles west of Florence,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Iron River, Crystal Falls, Stambaugh, Amasa, U.S. 141 between
Covington and Amasa, Caspian, Gaastra, Alpha, Way Dam, Tamarack Lake,
Stager, Hagerman Lake, Golden Lake, Peavy Falls Dam, Mineral Hills,
Paint Lake, Bewabic State Park, Gibbs City and Bone Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4596 8819 4596 8832 4599 8837 4599 8849
4602 8851 4602 8860 4599 8862 4599 8866
4602 8869 4603 8884 4613 8907 4616 8920
4633 8903 4634 8899 4642 8895 4642 8819
4639 8811 4592 8811
TIME...MOT...LOC 2107Z 236DEG 51KT 4636 8893 4596 8843
HAIL...0.75IN
WIND...60MPH
$$
KECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:52 PM CDT, 58 minutes earlier.
Area forecast discussion, May 17, 2:52 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
352 PM EDT Wed May 17 2017
.SHORT TERM...(This evening through Thursday)
Issued at 352 PM EDT WED MAY 17 2017
The main forecast concern this evening will be the potential for
flooding across the west and portions of central Upper Michigan, and
then the threat for strong to severe storms this evening. The strong
to severe storms should remain confined along the Wisconsin/Michigan
border, especially across south central portions of the area. The
main threats, other than flooding, will be damaging winds and hail.
Ongoing convection that developed down across northern Iowa and
southern Minnesota has taken advantage of the instability gradient
draped across Wisconsin and up into south central Upper Michigan.
Based on the current RAP analysis and comparing it to the 1800Z GRB
RAOB, it looks like the instability may be underplayed a bit within
the RAP. Given the orientation of the CAPE gradient along the
surface trough, prefer the HRRR solution as it takes the ongoing
convection right up along the instability axis across central Upper
Michigan. While instability isn't great, the shear is rather stout
with 0-6km shear values of 50-60 knots. Also, based on the
unidirectional shear on the GRB 1800Z hodograph, we could see a few
splitting storms, which will further complicate how convection
evolves over the next few hours. The main severe weather hazard for
this evening will be damaging winds and hail, especially across
south central portions of Upper Michigan. As the storms continue to
push northeast across the area this evening, they may still be
strong; however, they will eventually out run the better instability
and should begin weaken. With PWATs running around 1.5 inches across
the area, heavy rain will also be a threat with localized flooding
concerns based on high rain fall rates. Have not made any
adjustments to the Flash Flood Watch across the west and portions of
central Upper Michigan, as even more rainfall looks on track for
later tonight into Thursday morning as the main upper-level trough
lifts north across the area and brings another shot of widespread
heavy rain overnight into Thursday.
Overnight, with elevated instability running a couple hundred J/kg,
wouldn't be surprised if a few strong storms develop/intensity
across central and eastern Upper Michigan. While locations across
western Upper Michigan are not expected to see strong to severe
storms tonight, precipitation will become more widespread with heavy
rain being the dominant threat. As the above mentioned upper-level
wave lifts across the area, surface troughing will slowly push
northeast across central and eastern Upper Michigan, allowing colder
air to filter south. By Thursday morning temperatures are expected
to drop into the upper 30s across the west, while only dropping into
the lower 50s across the east and south central. Lingering rain
showers will continue across much of the area through the morning
hours; however, things will continue to dry out through the
afternoon hours as the cooler, drier air mass advects south across
the area. Accompanying this drier and cooler air, will the
increasing northerly winds across the area. Momentum transport
values from BUFKIT soundings even show a few locations gusting up
into the 30-40mph range.
.LONG TERM...(Thursday night through Wednesday)
Issued at 251 PM EDT WED MAY 17 2017
Nam shows a 500 mb trough over the upper Great Lakes 00z Fri with a
closed low over the central Rockies and a ridge over the northern
plains. This ridge moves into the upper Great Lakes 00z Sat. The
closed low moves into the northern plains 00z Sun. Nam shows 850-500
mb q-vector convergence with deeper moisture moving in on Sat. Looks
to be quiet through Fri night and then have chance pops Sat morning
over the west half and have likely pops over the west half in the
afternoon and a chance of pops over the east half in the afternoon.
Overall, did not make too many changes to the going forecast.
In the extended, GFS and ECMWF show a closed 500 mb low and trough
near the upper Great Lakes 12z Sun. This trough remains over the
area through Wed with some colder air returning and a cold front
that moves through on Tue. Temperatures look to remain below normal
for this forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 138 PM EDT WED MAY 17 2017
Challenging aviation forecast this afternoon as periodic rain
showers continue to lift across the area allowing visibilities to
fluctuation from LIFR to MVFR across the west. Expect KIWD/KCMX to
remain fairly socked in the cloud cover this afternoon, visibilities
will likely improve as daytime heating continues and winds begin to
back slightly. However, expect the LIFR/IFR ceilings to persist.
Additional rain chances will arrive later this afternoon and
overnight. Heavy rain may limit visibilities at time. Conditions
will gradually improve through the morning/afternoon hours on
Thursday as drier air begins to move into the region, but winds will
become rather gusty.
Fog came onshore much earlier than anticipated at KSAW; therefore,
KSAW has been socked in LIFR conditions through much of the day so
far. Current satellite trends show a pocket of clearing just to the
south of KSAW. Difficult to say if the advection off the lake will
hold strong enough to keep the lower ceilings and visibilities. If
the clearing does start to lift north across KSAW, visibilities very
well may drop down to VLIFR briefly. Multiple rounds of showers and
possibly a few embedded thunderstorms are expected to move across
KSAW bringing heavy rain and possibly gusty winds.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 325 AM EDT WED MAY 17 2017
Northeast winds will increase in speed to gales of 40 to 45 knots
across the west and central tonight, before shifting over the
eastern half through the morning hours on Thursday. Winds will begin
to relax to around 10 to 20 knots across the west and central, while
20 to 30 knot winds will still be possible across the east by the
evening hours on Thursday. Winds of 10 to 20 knots are expected
through the end of the work week and beginning of the weekend. This
weekend, winds will increase to 20 to 30 knots as another storm
system lifts out of the Plains across the Upper Great Lakes. Early
next week, 10 to 20 knot winds will persist over much of the lake.
Lingering fog will begin to diminish from west to east across the
lake tonight into the morning hours on Thursday as drier air begins
to filter eastward across the lake. However, at this time dense fog
will still be possible.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Flash Flood Watch through Thursday afternoon for MIZ002-004-009-
010-084.
Lake Superior...
Gale Warning from 8 AM to 8 PM EDT Thursday for LSZ267.
Gale Warning from 4 AM to 4 PM EDT Thursday for LSZ265-266.
Gale Warning from 11 PM EDT /10 PM CDT/ this evening to 11 AM
EDT /10 AM CDT/ Thursday for LSZ162.
Gale Warning from 11 PM this evening to 2 PM EDT Thursday for
LSZ244-245-263-264.
Gale Warning from 1 AM EDT /midnight CDT/ to 10 AM EDT /9 AM
CDT/ Thursday for LSZ240-241.
Gale Warning from 1 AM to 11 AM EDT Thursday for LSZ242-243.
Lake Michigan...
None.
&&
SHORT TERM...Ritzman
LONG TERM...07
AVIATION...Ritzman
MARINE...RitzmanHazardous weather outlook, May 17, 3:01 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 401 PM EDT Wed May 17 2017 MIZ001-003-005>007-011>014-085-181200- Keweenaw-Northern Houghton-Marquette-Alger-Luce-Dickinson- Menominee-Delta-Southern Schoolcraft-Northern Schoolcraft- 401 PM EDT Wed May 17 2017 /301 PM CDT Wed May 17 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected at times. Isolated severe storms, producing damaging winds and large hail, are possible over south central Upper Michigan this evening. Widespread heavy rainfall is also possible across the west half of Upper Michigan into tonight. Waves building as high as 8 to 12 feet along the Lake Superior shore over western Upper Michigan late tonight may cause minor beach erosion. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Waves as high as 8 to 12 feet along the Lake Superior shore on Thursday may cause minor beach erosion. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed severe weather or heavy rainfall and flooding to the National Weather Service in Marquette. The public may also submit reports via our webpage, or through Facebook or Twitter. MIZ002-004-009-010-084-181200- Ontonagon-Baraga-Gogebic-Iron-Southern Houghton- 401 PM EDT Wed May 17 2017 /301 PM CDT Wed May 17 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected at times. Widespread heavy rainfall is also possible into tonight, which may produce rapid rises in streams and ponding of water in low- lying areas. See the latest flood watch statement for further details. Waves building as high as 8 to 12 feet along the Lake Superior shore over western Upper Michigan late tonight may cause minor beach erosion. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Waves as high as 8 to 12 feet along the Lake Superior shore on Thursday may cause minor beach erosion. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed severe weather or heavy rainfall and flooding to the National Weather Service in Marquette. The public may also submit reports via our webpage, or through Facebook or Twitter. LSZ162-240>251-263>267-181200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 401 PM EDT Wed May 17 2017 /301 PM CDT Wed May 17 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected at times. Fog may be dense at times. North to northeast gales to 35 to 45 knots are forecast late tonight over Lake Superior. See the latest marine weather message and open lake forecast for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday North to northeast gales to 35-45 knots will diminish west to east across Lake Superior on Thursday. See the latest marine weather message and open lake forecast for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-181200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 401 PM EDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are expected at times. Isolated severe storms, producing damaging winds and large hail, are possible this evening. Fog may be dense at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Fog may be dense early Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:54 PM CDT | Special Weather Statement | MQT | Dickinson | 51 min |
| May 16, 10:29 PM CDT | Special Weather Statement | MQT | Baraga | 46 min |
| May 16, 10:41 PM CDT | Special Weather Statement | MQT | Delta | 49 min |
| May 17, 4:35 AM CDT | Special Weather Statement | MQT | Dickinson | 25 min |
| May 17, 4:30 PM CDT | Special Weather Statement | MQT | Baraga | 45 min |
| May 17, 5:06 PM CDT | Special Weather Statement | MQT | Delta, Marquette, Menominee | 54 min |
| May 17, 5:55 PM CDT | Special Weather Statement | MQT | Alger, Delta, Menominee | 65 min |
| May 17, 6:08 PM CDT | Areal Flood Advisory | MQT | Delta | 3 hr |
| May 17, 6:15 PM CDT | Special Marine Warning | MQT | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.